Hail, Fallon
- When
- August 7, 4:30 PM MST
- Where
- Fallon County, 9 mi ESE of Webster
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.000, -104.077
An isolated severe thunderstorm moved across Fallon and Carter Counties during the late afternoon hours of the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm moved across Fallon and Carter Counties during the late afternoon hours of the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 7, 1:46 PM MST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
246 PM MDT TUE AUG 7 2007
.SHORT TERM...VALID FOR WED AND THU...
SHORTWAVE TROUGH ENTERING WESTERN MONTANA THIS AFTERNOON. ENERGY
KICKING OUT AHEAD OF THE TROUGH WAS IGNITING CONVECTION EAST OF
BILLINGS. ENVIRONMENT UNDERGOING SOME DRYING AS THE BOUNDARY
LAYER MIXES OUT WITH DAYTIME HEATING...THIS CAUSING DEWPOINTS TO
FALL INTO THE 40S. STILL SOME 50 DEWPOINTS IN THE FAR EAST...AND
THIS AREA IN THE AREA OF BETTER CONVERGENCE. CONVERGENCE CAUSED
BY SURFACE TROUGH SLIDING EAST AS THE UPPER TROUGH MOVES INTO
EASTERN MONTANA. STORMS HAVE BEEN PULSING THIS AFTERNOON AND THIS
SHOULD BE THE CASE FOR MOST OF THE AREA. POTENTIAL THERE FOR
SEVERE DEVELOPMENT AND ORGANIZATION OVER THE SOUTHEAST THOUGH
THROUGH THE EVENING...WITH A LITTLE BETTER SHEAR. SPC HAS ALREADY
ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOUR SOUTHEAST CORNER
COUNTIES. THE CENTRAL AND WESTERN ZONES IN A WEAKER ENVIRONMENT
IN REGARDS TO SHEAR AND MOISTURE AVAILABILITY. STILL ENOUGH
INSTABILITY TO KEEP THE MENTIONED OF SCATTERED STORMS THROUGH THE
EVENING. HIGH LCL LEVELS WITH DEWPOINTS AROUND 40 GIVES POTENTIAL
FOR GUSTY WINDS. STORMS WILL DECREASE IN THE WEST AS WAVES PUSHES
INTO EASTERN MONTANA TONIGHT...BUT WILL LINGER POPS IN THE
CENTRAL AND EASTERN ZONES WITH A LATE PASSAGE OF THE UPPER
TROUGH.
WEDNESDAY LOOKS TO BE A MAINLY DRY DAY AS THE ENERGY DRIVES INTO
THE DAKOTAS AND ZONAL FLOW SETS UP BEHIND IT. ZONAL FLOW WILL
PROVIDE A DRIER AIRMASS ALOFT FOR ALL LOCATIONS. ZONAL FLOW WILL
ALSO PROVIDE BETTER MIXING IN THE AFTERNOON. SO DESPITE A WEAK
FRONTAL PASSAGE THIS AFTERNOON...TEMPERATURES WILL NOT BE ANY
COOLER WEDNESDAY. SOME WEST WINDS WILL MIX DOWN DURING THE DAY
AND PROVIDE A LITTLE BIT OF A BREEZE BY LATE MORNING. WILL KEEP
POPS IN THE MOUNTAINS AS THE GFS WAS SLIDING SOME WEAK ENERGY
TOWARD THE PARK IN THE LATE AFTERNOON. A TROUGH DEEPENS OVER
BRITISH COLUMBIA COAST THURSDAY AND THIS BACKS THE WINDS TO THE
SOUTHWEST AGAIN. THIS WILL KICK SHORTWAVE ENERGY BACK INTO THE
WEST THURSDAY AFTERNOON AND ACROSS THE NORTHWEST HALF OF THE AREA
THURSDAY NIGHT. KEPT THE EXISTING FORECAST POPS FOR THURSDAY
AFTERNOON AND NIGHT AS THIS HANDLED WELL IN GOING FORECAST.
SIMILAR TEMPERATURES EXPECTED THURSDAY COMPARED TO WEDNESDAY AS
GUIDANCE PROVIDING A COOLER NIGHT WEDNESDAY NIGHT.
FOR FIRE WEATHER...WEST WINDS WILL BE A LITTLE BREEZY OVER THE
WEST THIS AFTERNOON AND EVENING. WINDS INCREASING A BIT AS
STRONGER WINDS BEHIND THE TROUGH MIX DOWN. WOULD EXPECT WINDS TO
DROP OFF THIS EVENING AND HUMIDITIES TO RECOVER QUICKLY AS THE
AIRMASS DECOUPLES. WILL HIT THE WORDING HARD IN THE ZONES FOR
WEST WINDS IN THE WEST. WILL BE A BORDERLINE DAY FOR RED FLAG
WEDNESDAY FOR THE WEST...BUT MODELS ARE NOT AS AGGRESSIVE WITH
WIND POTENTIAL AS THE STRONG WINDS STAY TO THE NORTH OF THE AREA.
WILL HIT THE WORDING STRONGLY AT THIS TIME AS WELL. PRECIPITABLE
WATER VALUES ARE PROGGED BY MODELS TO DECREASE OVER THE AREA
TONIGHT THROUGH THURSDAY...SO STORMS WILL BE LESS WET OVER TIME.
HUMPHREY
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MONTANA WILL BE JUST TO THE SOUTH OF A FALL LIKE PATTERN SHAPING
UP OVER CENTRAL CANADA DURING THE EXTENDED. THIS PATTERN WILL
BRING A FEW BRIEF SHOTS OF COOLER AIR INTO THE REGION...FOLLOWED
BY A RESURGENCE OF HOT AIR FROM THE SOUTHWEST AS THE SYSTEMS SLIDE
EAST OF THE AREA.
UPPER LEVEL RIDGING IS STILL IN CONTROL KEEPING OUR TEMPERATURES
UP...BUT IN RESPONSE TO FALL LIKE CONDITIONS IN THE NORTH...WE
WILL SEE A COOL DOWN FOR A COUPLE DAYS AS A SURFACE LOW DROPS IN
FROM CANADA THURSDAY AND HEADS BACK OUT FRIDAY. COOL DOWN WILL
ONLY LAST A SHORT TIME AS STRONG SURFACE HIGH BUILDS BACK IN
BEGINNING FRIDAY TO PUSH OUT COOL LOW AND REINFORCE SOUTHWEST
FLOW...AND PUSHING TEMPERATURES BACK NEAR THE CENTURY MARK ON
MONDAY AND TUESDAY.
AS FOR PRECIPITATION...SOUTHWEST FLOW ALOFT WILL BE FAIRLY MOIST
WITH MANY SHORTWAVES PROGGED IN ALL MODELS. KEPT A FAIRLY BROAD
BRUSHED APPROACH TO POPS. GILSTAD
&&
.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED TODAY. ISOLATED THUNDERSTORMS
THIS MORNING OVER WESTERN ZONES WILL BRING LIGHT PRECIPITATION AND
SHOULD NOT RESTRICT VISIBILITIES BELOW VFR, WHILE DEVELOPMENTS
FURTHER EAST MAY HAVE HEAVIER PRECIPITATION AND ISOLATED LARGE HAIL AS
THESE STORMS MOVE EAST THIS AFTERNOON...OCCASIONAL MVFR CONDITIONS
COULD BE ENCOUNTERED NEAR STORMS. A SIGNIFICANTLY STRONGER UPPER
LEVEL DISTURBANCE WILL APPROACH THE AREA BY MIDNIGHT AND MOVE
THROUGH TO THE EAST TOMORROW...BRINGING WITH IT POTENTIAL FOR
FURTHER ISOLATED TO SCATTERED THUNDERSTORM. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 062/089 060/089 060/093 062/090 063/093 063/094 061/094
30/B 00/U 22/T 22/T 22/T 22/T 22/T
LVM 052/086 050/088 050/090 051/087 052/090 053/091 053/092
30/U 00/U 23/T 22/T 22/T 23/T 22/T
HDN 060/093 059/094 059/099 061/096 063/099 062/101 059/096
30/B 00/U 02/T 22/T 22/T 22/T 22/T
MLS 064/093 061/093 064/095 066/094 066/095 067/099 065/096
40/B 00/U 02/T 22/T 22/T 20/B 22/T
4BQ 063/093 059/095 061/097 062/095 065/097 065/099 060/097
40/B 00/U 02/T 32/T 22/T 22/T 22/T
BHK 060/091 057/093 059/092 062/091 062/092 062/097 061/095
40/B 00/U 22/T 22/T 22/T 20/U 22/T
SHR 055/089 053/089 055/093 056/092 059/093 059/094 057/093
20/B 00/U 02/T 32/T 22/T 23/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 565 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 32-33-36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 314 PM MDT TUE AUG 7 2007 MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-082115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD- NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 314 PM MDT TUE AUG 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. THIS WILL TRIGGER SCATTERED THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL CONTAIN GUSTY WINDS TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ032-033-036-037-082115- CUSTER-FALLON-POWDER RIVER-CARTER- 314 PM MDT TUE AUG 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. THIS DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Rapid City radar (KUDX), 230 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
2 hail. Local standard time, as filed.
Some minor crop damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53879, 53880.